News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Valvular Heart Diseases

Question: Mitral regurgitation


 Anonymous - Fri Dec 27, 2002 7:42 pm

Dear Doctor ,I have been diagnosed (echo) w/ moderate mitral regurgitation at max 32 % and EF 54%. I am 36 years old .no prexist conditions and took fen/phen some 5 years ago..just having it checked out now. I have no LA/LV enlargement and no pulm.Htn. but I'm frightened. I've been very fatigued last few years and got so bad was difficult to walk up stairs.
What are my chances of needing surgery..what's my prognosis? Will I have to take medication now? Cardiologist cant see me til December.. Thank you so much for your reply.
 Dr. Yasser Mokhtar - Sun Feb 09, 2003 9:12 pm

User avatar Dear Teresa,

Thank you very much for using our website.

You have mitral regurgitation and you have symptoms.

You did not mention when did you start to have symptoms? And were you diagnosed with mitral regurgitation before or after the echocardiogram?
And if i understood right, you had the echo very recently.

The use of the combination of fenfluramine/phentermine was associated with valvular regurgitant heart disease especially of the aorta and the mitral valve. Yet, on discontination of the medications, it was found that the patients stabilized and that a percentage of them actually improved.

If you do not have any left ventricular or left atrial enlargement with good ejection fraction and no pulmonary hypertension, being so short of breath could be the result of the mitral regurge or could be the result of you being non-physically fit (as a result of your weight if you have not lost enough weight after using the fen/phen combination) or at least the weight could be a contributing factor meaning that this shortness of breath could be caused by the combination of you having not the perfect heart and being overweight (if you are).

i think that an echocardiogram is a good tool in good hands. But if necessary a cardiac cath could be done to assess the left ventricle volumes and the ejection fraction as well.

If the symptoms that you have are related to mitral regurgitation then you will have to be started on medication to decrease the amount of blood that regurgitates back into the lungs so that you feel less short of breath particularly during exercise.

If there is a place for repair of the valve, then the best thing to do is to repair the valve as many doctors prefer this to replacement of the valve particularly in younger patients.

If your symptoms are ruled to be because of the mitral regurge, i think five years are sufficient for the effect of the fen/phen combination to improve and my advice to you is most probably to have repair of the valve if possible.

You have to understand that i have not seen you or examined you and that the best thing to do is to wait for your cardiologist to give the final word.

Once more thank you very much for using our website http://doctorslounge.com and good luck.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here